Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 18, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 24, 2016, 1:30 AM MDT for Washington County, Colorado. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2016, 1:30 AM MDT (07:30 UTC)
- Expired
- May 24, 2016, 2:00 AM MDT
- In force
- 30 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Washington County, CO
The radar
The Denver radar (KFTG), 114 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 1:40 AM MDT | HAIL 1 | 3 Nw Elba, CO | MOST HAILSTONES BETWEEN NICKEL AND QUARTER SIZE WITH A FEW HALF DOLLAR SIZE. TREE DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 7.5 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 2157 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
819 WUUS55 KBOU 240730 SVRBOU COC121-240800- /O.NEW.KBOU.SV.W.0018.160524T0730Z-160524T0800Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 130 AM MDT TUE MAY 24 2016 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WASHINGTON COUNTY IN NORTHEASTERN COLORADO... * UNTIL 200 AM MDT * AT 129 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF ELBA...OR 18 MILES SOUTH OF AKRON...MOVING NORTHEAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... ELBA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3982 10328 3994 10339 4010 10313 3989 10302 TIME...MOT...LOC 0729Z 246DEG 22KT 3991 10328 HAIL...1.00IN WIND...<50MPH $$ MEIER
2 follow-up statements
257 WWUS55 KBOU 240747 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 147 AM MDT TUE MAY 24 2016 COC121-240800- /O.CON.KBOU.SV.W.0018.000000T0000Z-160524T0800Z/ WASHINGTON CO- 147 AM MDT TUE MAY 24 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM MDT FOR CENTRAL WASHINGTON COUNTY... AT 146 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELBA...OR 14 MILES SOUTH OF AKRON...MOVING NORTHEAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... ELBA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3987 10326 3996 10333 4010 10313 3989 10302 TIME...MOT...LOC 0746Z 246DEG 22KT 3995 10315 HAIL...1.00IN WIND...<50MPH $$ MEIER
817
WWUS55 KBOU 240756
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
156 AM MDT TUE MAY 24 2016
COC121-240806-
/O.EXP.KBOU.SV.W.0018.000000T0000Z-160524T0800Z/
WASHINGTON CO-
156 AM MDT TUE MAY 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 200 AM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3987 10326 3996 10333 4010 10313 3989 10302
TIME...MOT...LOC 0745Z 246DEG 22KT 3995 10315
$$
MEIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:56 PM MDT, 5 hours 34 minutes earlier.
Area forecast discussion, May 23, 7:56 PM MDT, 5 hours 34 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 756 PM MDT MON MAY 23 2016 .UPDATE... Issued at 747 PM MDT Mon May 23 2016 Appears to be one disturbance moving across in sw flow aloft which is currently leading to sct -shra/isold tstms over the far nern plains. Appears this activity will linger thru midnight and possibly into the early morning hours as deeper low lvl moisture no over wrn KS advects into ern CO. && .SHORT TERM...(This evening through Tuesday) Issued at 305 PM MDT Mon May 23 2016 A jet max that pushed into southwestern Colorado earlier today continues to push northeast, firing off convection over the forecast area this afternoon. A shortwave ridge will be pushing overhead tonight, however convection will spread northeast for the rest of the afternoon and evening as a theta-e ridge advects into the area from the south. The chance of showers and thunderstorms will mainly confine itself overnight over the far northeastern corner of the state. Skies will be clearing overnight with winds becoming light, but at this time am not expecting any fog to form. Minimum temperatures will be right around average for this time of year. More thunderstorms are expected Tuesday as a fast moving shortwave ejected from an upper trough over California pushes over the area. At the same time, a surface low should push into central Colorado, with southeasterly surface winds helping to advect in higher theta-e values. CAPE values between 1000-3300 J/kg are progged, with the highest values over the far northern to northeastern plains. Shear and instability is enough to prompt SPC to cover the northeastern plains with an Enhanced Risk of severe storms. Large hail and strong damaging winds are likely from the stronger storms, but cannot rule out a tornado forming with good turning in the winds from the surface upwards. Temperatures will warm about 5 to 10 degrees over todays readings. .LONG TERM...(Tuesday night through Monday) Issued at 305 PM MDT Mon May 23 2016 Models continue to indicate the passage of a couple of weak mid- level instability axes/shortwave troughs over the forecast area during the afternoon and evening hours Tuesday and Wednesday. The stronger of these disturbances appears to pass over the area late on Tuesday impacting mainly the northeast corner of the CWA during the evening. Could see t-storms forming along a wind shift/dry line which slowly translates northeast with the shortwave during the evening. Best sfc based capes and instability east of this boundary where gusty sely sfc winds continue to advect in lower 60s wetbulb temps. A few storms may produce hail... stg gusty winds and brief moderate to heavy rainfall rates. Cannot rule out a severe storm east of a Briggsdale-to-Akron line. The late Wednesday disturbance being carried along by strengthening swly flow aloft appears weaker and not as moist. Yet may still see isolated to widely scattered showers and t-storms produce gusty winds and light to moderate rainfall over and along the Front Range during the late afternoon and evening hours. During the Thursday-Friday time period...the poorly organized long wave upper trough over the Great Basin is still progged to migrate eastward across the Rocky Mountain region during this period. Models now in better agreement as they all show this open wave trough bringing cooler air and a decent amount of moisture to the state. Should see an increase in shower and t-storm coverage both days. Thursday afternoon and evening appears to be the optimum time for shower and t-storm development along and east of the Front Range with the upper low passing to south and a moist post- frontal low-level upslope flow on the plains. CAPES off interactive soundings not terribly great due largely to cooler temps and increasing cloud cover. However cannot rule out a couple of t-storms producing locally heavy rainfall and hail. By Friday...models show the CWA on the back side of the upper trough...but a weak upr air disturbance swinging out of the nrn Colorado mtns and srn Wyoming during the afternoon could generate additional showers and perhaps a few t-storms. Although their intensity should not be not as great as the day before. Temps Thursday and Friday expected to drop 10 deg f or so from those on Wednesday. Saturday through Monday...trough moves east and washes out over the northern Great Basins placing the fcst area under a gentle near zonal flow aloft on Saturday. Sunday and Monday the area comes under the influence of a warmer south-southwesterly flow with just a slight chance of heat driven afternoon and evening t-storms each day. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 747 PM MDT Mon May 23 2016 Deeper low lvl moisture will advect westward overnight fm wrn KS and there is some potential for a weak Denver cyclone to dvlp towards sunrise. This could allow for the formation of low clouds at DIA by 11z or 12z if sfc winds become light wnw. If these low clouds do dvlp they may linger thru 15z or so. Thus may include a tempo group in the 03z taf update. Otherwise ene winds early this evening should become more sely by 06z. && .BOU Watches/Warnings/Advisories... None. && UPDATE...RPK SHORT TERM...Kriederman LONG TERM...Baker AVIATION...RPK
Hazardous weather outlook, May 23, 10:54 AM MDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1054 AM MDT MON MAY 23 2016 COZ030>051-240500- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1054 AM MDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS AROUND NOON AND MOVE EAST ACROSS THE PLAINS DURING THE AFTERNOON AND EARLY EVENING. WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAIN ARE POSSIBLE WITH THE STORMS. THERE MAY ALSO BE SOME HAIL ON THE EASTERN PLAINS. ONE OR TWO STORMS COULD PRODUCE HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH NEAR THE EASTERN BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS ON TUESDAY AND WEDNESDAY. SOME STORMS IN NORTHEAST COLORADO LATE ON TUESDAY MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. ON THURSDAY AND FRIDAY...A PASSING STORM SYSTEM IS EXPECTED TO LOWER TEMPERATURES AND INCREASE THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE ENTIRE OUTLOOK AREA. WARMER TEMPERATURES SHOULD THEN RETURN FOR THE WEEKEND WITH JUST A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING...AND MAINLY IN THE HIGH COUNTRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KRIEDERMAN/BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:30 PM MDT | Severe Thunderstorm Warning | BOU | Jefferson | 30 min |
| May 24, 1:59 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Broomfield, Jefferson | 31 min |
| May 24, 2:05 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver | 25 min |
| May 24, 2:30 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Broomfield, Weld | 45 min |
| May 24, 2:43 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 47 min |
| May 24, 3:58 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 32 min |
| May 24, 4:36 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 24 min |
| May 24, 4:58 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 32 min |
| May 24, 5:18 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Washington | 27 min |
| May 24, 5:31 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 29 min |
| May 24, 5:44 PM MDT | Tornado Warning | BOU | Adams, Morgan | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.